Kansas, 2015

Damaging Winds in Kansas, July 16, 2015

July 16, 2015 · NWS ICT · 5 events in 1 county or zone

An impressive storm moved east across far South Central portions of Kansas producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An impressive storm moved east across far South Central portions of Kansas producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 16, 5:31 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 5:31 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT THU JUL 16 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 331 PM CDT THU JUL 16 2015

TONIGHT: A SUBTROPICAL MID- UPPER LEVEL MOISTURE PLUME VIA WATER
VAPOR CHANNEL...STRETCHES FROM NEW MEXICO/WEST TEXAS UP OVER MUCH
OF KANSAS. A SURFACE TROUGH AXIS WILL REMAIN ACROSS CENTRAL/SOUTH
CENTRAL KS THIS PM/EVE...BEFORE LIFTING BACK WESTWARD LATE
TONIGHT. MLCAPES OF 2000-3000 J/KG EXPECTED LATE THIS PM/EVE
BEFORE DECLINING SOME OVERNIGHT WITH WEAK DEEP LAYER SHEAR...AND
VERY HIGH PRECIPITABLE WATER OF 1.5 TO 1.9 INCHES.

A COMBINATION OF WEAK PERTURBATIONS WITHIN THE MOIST PLUME AND
CONVERGENCE NEAR THE SURFACE TROUGH COULD SPARK ISOLATED TO WIDELY
SEPARATED THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT. SHORT
TERM MODEL DATA INCLUDING HI-RES...WOULD INDICATE THE BEST (ALBEIT
SOMEWHAT WEAK) SIGNAL FOR CONVECTION ALONG/EAST OF THE SURFACE
TROUGH WHERE SOME 850 MOISTURE TRANSPORT IS INDICATED...WITHIN THE
HIGH PRECIPITABLE WATER AXIS...ACROSS SOUTH CENTRAL AND
SOUTHEASTERN KANSAS. WILL CARRY 15-25% THUNDERSTORM CHANCES IN
THOSE AREAS. AN ISOLATED STRONG-MARGINALLY SEVERE DOWNBURST...AND
HAIL OF NICKEL TO QUARTER SIZE WOULD BE POSSIBLE IN ADDITION TO
BRIEF INTENSE RAINFALL RATES (VERY LOCALIZED). MUCH OF THE AREA
MAY REMAIN DRY.

JMC

FRIDAY-FRIDAY NIGHT: SCATTERED SHOWERS/THUNDERSTORMS MAY BE
ONGOING OVER SOUTHERN/SOUTHEAST KANSAS FRIDAY MORNING...AMIDST
RICH MID- LEVEL SUBTROPICAL MOISTURE...POSSIBLY AIDED BY SUBTLE
800-600MB CONVERGENCE. UNSURE ON HOW WIDESPREAD THIS ACTIVITY WILL
BE...SO ONLY WENT 30 POPS FOR NOW. THINKING THIS ACTIVITY SHOULD
GRADUALLY DISSIPATE BY AFTERNOON. NAM/GFS PROG A SUBTLE UPPER WAVE
APPROACHING FROM THE SOUTHWEST BY PEAK HEATING FRIDAY. GIVEN THE
EXPECTED HOT/MOIST/UNSTABLE CONDITIONS...COULD SEE A FEW
AFTERNOON-EVENING THUNDERSTORMS...ESPECIALLY ALONG/WEST OF I-135.
WHILE AN ISOLATED STRONG/SEVERE STORM CANNOT BE RULED OUT THROUGH
MID- EVENING...WIDESPREAD SEVERE WEATHER IS UNLIKELY GIVEN WEAK
SHEAR/FORCING. SOME OF THIS ACTIVITY COULD DRIBBLE AS FAR EAST AS
THE FLINT HILLS FRIDAY NIGHT.

SATURDAY-SUNDAY NIGHT: A FAIRLY STRONG COLD FRONT IS EXPECTED TO
DRIVE SOUTH INTO MID-AMERICA SATURDAY NIGHT AND SUNDAY...IN
RESPONSE TO STOUT SHORTWAVE ENERGY PROGRESSING OVER THE NORTHERN
PLAINS/SOUTHERN CANADA. COULD SEE A FEW ISOLATED STORMS FIRE IN
VICINITY OF THIS FRONT OVER CENTRAL/NORTH-CENTRAL KS AS EARLY AS
LATE SATURDAY AFTERNOON...WITH CHANCES INCREASING SATURDAY
NIGHT...AND ESPECIALLY SUNDAY-SUNDAY NIGHT...AS THE FRONT STALLS
SOMEWHERE ACROSS SOUTHERN KS/NORTHERN OK...AIDED BY WEAK-SUBTLE
UPPER WAVES TOPPING THE RIDGE FROM THE WEST. GIVEN MODEST MID-
UPPER FLOW ALONG WITH DECENT FRONTAL CONVERGENCE AND EXPECTED
INSTABILITY...COULD BE LOOKING AT A HANDFUL OF STRONG/SEVERE
STORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS...ALONG WITH
THE POTENTIAL FOR LOCALLY VERY HEAVY RAINFALL RATES GIVEN THE HIGH
PRECIPITABLE WATER VALUES.

CONTEMPLATED A HEAT ADVISORY FOR SATURDAY-SUNDAY ACROSS THE
REGION...AS AFTERNOON-EARLY EVENING HEAT INDICES APPROACH 105
DEGREES. HOWEVER...AFTER EXTENSIVE INTER-OFFICE
COORDINATION...DECIDED TO PUNT DECISION TO LATER SHIFTS...AS HEAT
INDICES APPEAR MARGINAL AT THIS TIME.

ADK

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 331 PM CDT THU JUL 16 2015

LINGERING EFFECTS OF THE WEAK QUASI- STATIONARY FRONT ACROSS THE
REGION IN CONCERT WITH SUBTLE UPPER WAVES APPROACHING FROM THE
WEST...TOPPING THE SUBTROPICAL RIDGE ANCHORED OVER THE SOUTHERN
CONUS...WILL PROMOTE CONTINUED PERIODIC CHANCES OF
SHOWERS/THUNDERSTORMS ACROSS THE REGION THROUGH ROUGHLY TUESDAY
NIGHT. THESE CHANCES WILL BE HIGHEST DURING THE LATE AFTERNOON-
EVENING. THEREAFTER...THE BUILDING RIDGE AND INCREASING SOUTHERLY
LOW-LEVEL FLOW (ACTING TO DISSIPATE THE STALLED FRONTAL ZONE)
SHOULD TEND TO END PRECIPITATION CHANCES ACROSS THE REGION
WEDNESDAY THROUGH AT LEAST LATE WEEK. LONG-RANGE GUIDANCE SUGGESTS
TYPICAL HOT AND DRY SUMMER WEATHER LIKELY PERSISTING THROUGH AT
LEAST THE WEEKEND...AS UPPER RIDGING CONTINUES TO BUILD ACROSS
MID-AMERICA.

ADK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 626 PM CDT THU JUL 16 2015

WIDELY SCATTERED STORMS DEVELOPING ACROSS SOUTH CENTRAL KS MAY
IMPACT THE KICT AREA AFTER 0130Z. THIS ACTIVITY MAY LINGER ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KS THROUGH MUCH OF THE
NIGHT BUT COVERAGE IS EXPECTED TO REMAIN RATHER ISOLATED. BRIEF
IFR/MVFR MAY DEVELOP UNDER THE HEAVIEST ACTIVITY WITH ERRATIC
AND GUSTY WINDS IN AND NEAR STORMS. LIGHT WESTERLY WINDS ACROSS
CENTRAL KS WILL SHIFT TO THE SOUTH TONIGHT AND MAINTAIN A SSW
DIRECTION THROUGH THE DAY ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  96  77  99 /  30  30  20  10
HUTCHINSON      74  98  77 100 /  30  20  20  10
NEWTON          74  96  76  98 /  30  20  20  10
ELDORADO        74  95  76  96 /  30  30  20  10
WINFIELD-KWLD   76  96  77  97 /  30  30  10  10
RUSSELL         71  99  74 101 /  10  20  20  20
GREAT BEND      71  98  75 101 /  10  20  20  20
SALINA          74 100  76 100 /  20  20  20  10
MCPHERSON       74  98  76 100 /  20  20  20  10
COFFEYVILLE     75  94  76  96 /  30  30  10  10
CHANUTE         74  94  76  95 /  30  30  10  10
IOLA            74  93  76  94 /  30  30  10  10
PARSONS-KPPF    75  93  76  95 /  30  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 3:48 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT THU JUL 16 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
448 PM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
THIS EVENING...POSSIBLY PERSISTING INTO THE OVERNIGHT HOURS.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ANY ACTIVITY
THAT DEVELOPS WILL BE CAPABLE OF 50 TO 60 MPH WINDS...DIME TO
QUARTER SIZE HAIL AND LOCALLY VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON THROUGH EARLY EVENING HEAT INDICES OF 100 TO 105
DEGREES ARE EXPECTED ACROSS MUCH OF THE AREA FRIDAY THROUGH
SUNDAY...POSSIBLY EXTENDING INTO MONDAY OVER FAR SOUTHERN KANSAS.

HIT-OR-MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST FROM
FRIDAY AFTERNOON THROUGH EARLY NEXT WEEK....MAINLY DURING THE LATE
AFTERNOON...EVENING AND OVERNIGHT. A MORE WIDESPREAD CHANCE OF
THUNDERSTORMS IS POSSIBLE SUNDAY AFTERNOON AND NIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED DURING ANY OF THESE
PERIODS...A HANDFUL OF STORMS WILL BE CAPABLE OF 60 MPH WINDS AND
QUARTER SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 16, 8:28 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT THU JUL 16 2015

KSZ091-170300-
HARPER KS-
928 PM CDT THU JUL 16 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 927 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ATTICA...MOVING
  EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...BLUFF CITY AND FREEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3710 9832 3722 9829 3722 9781 3700 9787
      3700 9817
TIME...MOT...LOC 0227Z 279DEG 23KT 3713 9819

HOWERTON

The radar

The Vance AFB radar (KVNX), 56 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
July 16, 8:43 PM CST to 8:44 PM CST
Where
Harper County, 4.45 mi E of Attica
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.240, -98.150

A trained storm spotter reported an estimated wind gust of 60 mph.

Thunderstorm Wind, Harper

When
July 16, 8:50 PM CST to 8:51 PM CST
Where
Harper County, Anthony
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
37.150, -98.030

A 10 to 12 inch diamter tree was broken off at the trunk.

Thunderstorm Wind, Harper

When
July 16, 8:55 PM CST to 8:56 PM CST
Where
Harper County, 0.88 mi SW of Harper
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.270, -98.030

Wind was measured at 61 mph.

Thunderstorm Wind, Harper

When
July 16, 8:55 PM CST to 8:56 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.290, -98.030

Tree branches of 6 to 8 inches in diameter were downed and partially blocking the road.

Thunderstorm Wind, Harper

When
July 16, 8:55 PM CST to 8:56 PM CST
Where
Harper County, Anthony
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.150, -98.030

Tree branches of 3 to 4 inches had been blown off of trees and were partially blocking the roads in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596874, 596875, 596876, 596877, 596879.